Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Wichita, KS

May 29, 2004Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2004, 11:26 PM CDT for Lincoln County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 11:26 PM CDT (04:26 UTC)
Expired
May 30, 2004, 12:30 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 9:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2909 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
2.8
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 300426
SVRICT
KSC105-300530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1126 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 1230 AM CDT.

* AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST
  OF BARNARD TO 4 MILES WEST OF EXIT 225 ON INTERSTATE 70...OR ALONG
  A LINE EXTENDING FROM 13 MILES NORTHEAST OF LINCOLN TO 10 MILES
  NORTH OF ELLSWORTH...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR BEVERLY AROUND 1130 PM CDT...
  NEAR WESTFALL AROUND 1135 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 1230 AM CDT.

LAT...LON 3921 9794 3886 9834 3888 9796

$$

/HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:55 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, May 29, 4:55 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT SAT MAY 29 2004

.DISCUSSION...

LATEST SATELLITE LOOP SHOWING THE DRY LINE LIGHTING UP ACROSS
SOUTHWEST KANSAS ALONG AND WEST OF A ST. JOHN TO JUST WEST OF
MEDICINE LODGE LINE. THESE STORMS WILL CONTINUE TO PUSH EAST INTO A
MUCH MORE UNSTABLE AIR MASS WHICH WILL CAUSE THEM TO STRENGTHEN
DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THESE STORMS WILL
MOST LIKELY AFFECT AREAS ALONG AND WEST OF HUTCHINSON TO HARPER LINE
BETWEEN 6 AND 7 PM AND NEWTON TO A WELLINGTON LINE BY 9 PM. THESE
STORMS WILL MOST LIKELY BECOME TORNADIC AND MOVE EAST-NORTHEAST AT
SPEEDS OF 20 TO 25 MPH.

COX
---------------------------------------------------------------------

.PREVIOUS DISCUSSION...

FORECAST PROBLEM FOCUSED ON SVR WEATHER EVENT THRU TONIGHT.

FORECAST AREA PRESENTLY IN WAKE OF INITIAL SHORTWAVE...WEAK
SUBSIDENCE AND WARM ADVECTION ALOFT YIELDING A STRENGTHENING CAP,
THOUGH BY NO MEANS UNBREAKABLE.  FULL SUNSHINE AND ADVECTION OF LOW
70S DEWPOINTS PRODUCING AN EXTREMELY UNSTABLE AIRMASS AND WEAKENING
CAP.

OUR FOCUS IS ON NEXT WEAK WAVE APPROACHING TX/OK PANHANDLES...LIFT
ASSOCIATED WITH FEATURE WILL SPREAD ACROSS WRN/CTRL KS LATER THIS
AFTN.  MODELS SHOW UPPER JET STREAK OVER NRN OK.  VERTICAL SHEAR
PROFILES WILL CONTINUE TO STRENGTHEN GIVEN NEXT APPPROACHING WAVE
COMBINED WITH DEEPENING SURFACE LOW IN WRN KS.  DRYLINE JUST E OF
DDC-AMA LINE WILL SURGE FURTHER EAST THIS AFTERNOON.  CONDITIONS
LOOK FAVORABLE FOR RAPID SEVERE T-STORM DEVELOPMENT ALONG DRYLINE
LATE THIS AFTERNOON...PERHAPS STARTING NEAR TRIPLE POINT N OF RSL
AND DEVELOPING SOUTHWARD ALONG DRYLINE.  ANTICIPATE SCATTERED TO
NUMEROUS SUPERCELLS, WHICH MAY BE SUSTAINED FOR SEVERAL HOURS.
SIGNIFICANT TORNADO THREAT MAY INCREASE DURING THE EARLY EVENING
HOURS WITH LOWERING LCL HEIGHTS AND INCREASING SHEAR VIA LOW-LEVEL
JET AND BACKING SURFACE WINDS AHEAD OF DRYLINE.  MAY SUBSEQUENTLY
SEE NEW DEVELOPMENT THIS EVENING ALONG COLDFRONT AS IT MOVES SE
TOWARD OUR FORECAST AREA.

PREVIOUS FORECAST LOOKS TO HAVE EVERYTHING WELL IN HAND.  FOR THIS
PACKAGE, DO NOT PLAN TO EXTEND WIND ADVISORY, THOUGH WINDS WILL BE
CLOSE TO CRITERIA DURING THE EVENING.  ALSO PLAN TO REMOVE LOW POPS
FOR WED/WED NGT WITH HIGH PRES OVER CTRL PLAINS AND FRONT IN SRN OK
PER LATEST MODEL GUIDANCE.  ALSO PLAN TO ADD LOW POPS FOR ELEVATED
TSRA FRIDAY NIGHT.  NO OTHER CHANGES PLANNED IN THE AFTERNOON
PACKAGE.

WOLF
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  80  53  80 /  50  10   0   0
HUTCHINSON      63  79  52  80 /  40  10   0   0
NEWTON          64  80  52  80 /  50  10   0   5
ELDORADO        66  80  53  80 /  50  20   0   5
STROTHER FIELD  67  80  53  81 /  50  20   0   0
RUSSELL         58  77  50  76 /  40  10   0   5
GREAT BEND      59  78  50  77 /  30  10   0   0
SALINA          62  78  51  79 /  50  10   0   5
MCPHERSON       63  79  52  79 /  50  10   0   5
COFFEYVILLE     69  81  55  81 /  70  30  10  10
CHANUTE         69  80  54  80 /  70  30  10  10
IOLA            69  79  54  80 /  70  30  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 29, 8:55 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT SAT MAY 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
855 PM CDT SAT MAY 29 2004

...MORE SIGNIFICANT SEVERE WEATHER IS EXPECTED TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MORE SEVERE STORMS MAY POP UP ACROSS SOUTH CENTRAL KANSAS THROUGH
MIDNIGHT. SOME THESE STORMS WILL BE TORNADIC AND HAVE THE POTENTIAL
OF PRODUCING LONG TRACK TORNADOES. THE STORMS WILL MOST LIKELY
AFFECT AREAS ALONG AND WEST OF A EL DORADO TO WINFIELD LINE BY
MIDNIGHT, AND AREAS TO THE EAST AFTERWARDS. LARGE HAIL AND
DAMAGING WINDS CAN ALSO BE EXPECTED. MOVEMENT OF THE TORNADIC STORMS
WILL BE EAST-NORTHEAST BETWEEN 25 AND 30 MPH, WHILE THE HAIL
PRODUCING STORMS WILL MOVE NORTHEAST AT 30 MPH. THE STORMS IN SOUTH
CENTRAL KANSAS WILL MOST LIKELY PUSH INTO SOUTHEAST KANSAS AFTER
MIDNIGHT. DURING THIS TIMEFRAME, THE STORMS WILL MOST LIKELY
CONTINUE TO BE SEVERE AND HAVE THE POTENTIAL OF PRODUCING LONG TRACK
TORNADOES, LARGE HAIL AND DAMAGING WINDS. PERSONS SPOTTING
TONIGHT SHOULD BE VERY CAREFUL, ESPECIALLY AFTER SUNSET WHEN IT
BECOMES VERY DIFFICULT TO SPOT TORNADOES.

MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP BEHIND A
COLD FRONT AS IT SAGS INTO CENTRAL KANSAS AND SOUTH CENTRAL KANSAS
TONIGHT. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON SUNDAY, OVER
EXTREME SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SOUTHEAST KANSAS
LATER TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX

In the hours before

Local storm report, May 29, 9:34 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     BELLE PLAINE            37.39N 97.28W
05/29/2004  80 MPH           SUMNER             KS   EMERGENCY MNGR

&&

LFW
Local storm report, May 29, 9:36 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             3 W MULVANE             37.48N 97.30W
05/29/2004  1.75 INCH        SEDGWICK           KS   NWS EMPLOYEE

&&

LFW
Local storm report, May 29, 9:51 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
951 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     6 N RUSSELL             38.97N 98.85W
05/29/2004  60 MPH           RUSSELL            KS   LAW ENFORCEMENT

&&

LFW
Local storm report, May 29, 10:06 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             4 NW RUSSELL            38.93N 98.91W
05/29/2004  0.75 INCH        RUSSELL            KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 29, 10:07 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             2 W DOUGLASS            37.52N 97.05W
05/29/2004  1.00 INCH        BUTLER             KS   AMATEUR RADIO

&&

LFW
Local storm report, May 29, 10:18 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1018 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             4 E ROSE HILL           37.57N 97.06W
05/29/2004  1.00 INCH        BUTLER             KS   TRAINED SPOTTER

1006 PM     HAIL             4 E ROSE HILL           37.57N 97.06W
05/29/2004  1.00 INCH        BUTLER             KS   TRAINED SPOTTER

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:05 PM CDTTornado WarningICTHarper55 min
May 29, 7:52 PM CDTTornado WarningICTHarper53 min
May 29, 8:00 PM CDTTornado WarningICTSumner60 min
May 29, 8:18 PM CDTSevere Thunderstorm WarningICTKingman57 min
May 29, 8:42 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 29, 8:53 PM CDTTornado WarningICTSumner67 min
May 29, 9:13 PM CDTSevere Thunderstorm WarningICTRussell62 min
May 29, 9:36 PM CDTTornado WarningICTSedgwick54 min
May 29, 9:49 PM CDTSevere Thunderstorm WarningICTButler56 min
May 29, 10:03 PM CDTSevere Thunderstorm WarningICTBarton, Lincoln, Russell87 min
May 29, 10:23 PM CDTSevere Thunderstorm WarningICTCowley, Sumner52 min
May 29, 10:46 PM CDTSevere Thunderstorm WarningICTEllsworth89 min
May 29, 11:42 PM CDTTornado WarningICTEllsworth48 min
May 30, 12:04 AM CDTSevere Thunderstorm WarningICTSaline86 min
May 30, 12:24 AM CDTSevere Thunderstorm WarningICTEllsworth, Saline96 min
May 30, 12:58 AM CDTSevere Thunderstorm WarningICTMcPherson62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.